I'm 23 and have had moderate acne since 18. It's gotten progressively worse since I've aged. Now I have cystic type acne and it's on my face and scalp. I went to the dermatologist for the first time in years and she put me on Differin and Aczone. I've also changed my cleanser to Cera Ve as recommended. It's been a month and I know you need to wait 8 weeks to really see a difference but I noticed something interesting. About the same time I started my acne medication I was put on Amoxicillin for 10 days for Strep throat. During the time I was on Amoxicillin my skin completely cleared, then about a week after my last dose the cystic type acne spots came back. Now, I know that being on antibiotics for long periods of time make you resistant and more at risk for infections but I have to say that this seems to be the most effective way to have clear skin for me. I have tried all kinds of medications in the past, both over the counter and prescription. I was also on another antibiotic for acne but nothing has worked as well as this. I also noticed that while on that antibiotic I felt great and had energy again, now I feel sluggish and awful. My derm. doesn't want to use oral medications for treatment because she says its riskier but if monitored, can I be able to use amoxicillin for treatment of acne?
yes the amoxicillin WILL work for acne but only for so long it is b not a permanant solution. eventually you will become immune to its effects.
you may want to ask your doctor about accutane but please research it as it is a very serious acne treatment (lots and lots of side effects).
kinda think that your change in mood was probably related to your skin clearing up not from being on antibiotics though.
Thanks for your Reply!
Yes, Amoxicillin or other oral antibiotics can help clear your skin by killing the acne bacteria but as the other community member has said, antibiotics can become ineffective after a while so you may have to change them. If you have cystic acne then scar prevention is important. If the topical antibiotics aren't working well for you then do consider oral antibiotics as well as Accutane.
Read more about these medications including potential side effects by clicking on the Find A Drug link which is in the Drugs & Supplements pull down menu.
Thanks for your Reply!
There are other oral antibiotics that work much better than amox for acne. You need to talk with your doc about adding this to your plan.
Thanks for your Reply!
As long as there are no major side effects to taking Amoxicillin long term besides becoming resistant to it, I think this is the option I would like to take. Like I said before I have tried the other antibiotics that are usually prescribed for acne and have never had this much success. I was mainly concerned about taking this specific antibiotic long term and not looking into anything strong like Accutane.
I have been on Amoxicllin for the past 5 years since I was 16 for my moderate acne. My dermatologist put me on doxycycline at first but I had stomach problems with it so I started using Amoxicllin when I had out breaks or flare ups and it worked great and still works great for my acne. I have heard all the horror stories about about how you can develop serious problems or become resistant and for me this is just not true, Im not saying it can't happen but drugs react differently with different people and if antibiotics seem to help your acne then I say use them. I know doctors can be unreasonable when it comes to antibiotics as they always feel people abuse them. If your doctor won't write you a script then go to the local pet store and buy fish mox its the same thing as Amoxicllin.
Hi I agree that in certain cases of difficult acne,antiabiotic therapy may be a good option.However like everything overuse or abuse may potentially have adverse effects.I definitely would caution AGAINST anyone who feels compelled to self medicate or visit their pet store for medications.Long term use of any antibiotic that is not regulated (for Human use)can lead highly resistant secondary infections. Best Dr Evans
Hi Dr. Evans, I have acne and hyper pigmentation being of Indian origin. However I am at present in US and cant find the confidence in any Doctor.I saw you on TV and was very impressed.But I live in NYC. I was recommended Cerave...but my skin is breaking out. Can you recommend any cleanser,moisturiser. Can you suggest any Doctor in NYC. It seems a bit too much to ask...but I am so in desperate need for help...and I cant consult you. Please Reply.I will be very grateful. Regards.
Hi Thank you for your your Kind Words. .There are several qualified doctors within the New york City area.Simply start with an online search for dermatologists in your area. once you select a physician , review their website to determine if they have treated patients with your skin condition and skin type.Next ,call their office and ask specific questions regarding your skin condition before scheduling an appointment. Finally ,we have (as well as other physicians) patients throughout the united states and the world that we offer a virtual consultation though phone, skype or ichat .These interactions may help steer you in the right direction. Best Dr Evans
I have been taking amoxicillin for 15 years. It was prescribed for my acne when I was 15 and I am now 30 and still taking it. I have not become immune... if anything I am dependant on it. If I skip a couple days I break out and it takes weeks to clear up. I would like to get off of it only because 15 yrs is a little ridiculous to have bad acne. But I am terrified of going back to my high school days of having a pizza face. I take such great care topically but it does not make a difference. To anyone who thinks they would like to try it, it can make a world of difference. Talk to a couple of doctors so you dont get a biased opinion - it was right for me, maybe it could be for you too.
Lindzeeee - glad this is working for you but just want to add a cautionary note for others. My nephew was taking amoxicillin and is now in the hospital fighting a very serious C-diff (Chlostridium difficile) infection. I had no idea that it could be caused by taking antibiotics. Everyone...be sure to discuss all the side effects with your doctor!
Hello, read your story and I had the same thing, strep throat and mono and got amoxicillan and acne cleared up! Told my doctor and she wrote me a prescription to use amoxicillan for my acne and I have been on it for 2 years now, 3 pills a day and it is approved by my kaiser doctor as well as kaiser dermataologist.
Dear Alexis, Thanks for your insight! The overall goal of acne treatment is to keep your skin looking clear and gorgeous- but also to limit you from being on oral antibiotics for SO long. Long term oral antibiotics can interfere with the proper functioning of your immune system. You may want to ask your Kaiser docs if they can suggest some topical acne products for you so that you may slowly get off the amoxicillin.
There was a recent study that showed oral antibiotics should only be used for acne for approximately 12 weeks and after that side effects may result.
I hope that helps
Dr. Mohiba Tareen Tareen Dermatology, Roseville, Minn Castle Connoly's America's Top Cosmetic Dermatologists Adjunct Assistant Professor Univ of MN Dept of Dermatology www.TareenDermatology.com
Mostly youngers have the problem with acne. They are suffering from acne. There are types of acne like cystic acne. Everyone wants to escape from that. Now you can cure your acne using acne treatment, cystic acne treatment . I prefer best, use home remedies for acne . It is worth best. Thank you.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.